Flash Flood, Hardy
- When
- July 8, 6:00 AM EST to 7:00 AM EST
- Where
- Hardy County, Moorefield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.008, -78.858 (the zone’s center; the record gives no point)
Street flooding was reported.
Showers and thunderstorms with very heavy downpours moved through a portion of the Eastern Panhandle during the morning hours of the 8th. In Hardy County, street flooding was reported in Moorefield.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms with very heavy downpours moved through a portion of the Eastern Panhandle during the morning hours of the 8th. In Hardy County, street flooding was reported in Moorefield. A total of 2.0 inches of rain was reported at Elkhorn Rock. In Grant County, street and culvert flooding was reported in Petersburg. A total of 2.08 inches fell at Red Creek. In Pendleton County, Route 220 North was flooded just north of Brushy Run. Rainfall totals included 2.18 inches at Bennett Gap and 2.10 inches at Middle Mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 6:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 700 AM EDT TUE JUL 8 2003 SENT AN UPDATE TO RAISE POPS A BIT OVR THE WEST BASED ON RDR AND SATELLITE IMAGERY. ALSO WATCHING PRECIP AMTS CAREFULLY. UP TO AN INCH REPORTED IN PETERSBURG WV IN THE LAST TWO HRS AND FLOODING REPORTED IN MONONGAHALIA CTY IN PBZS CWA. ROSA TODAY-TONIGHT LATEST SATELLITE AND RADAR IMAGERY SHOWS AN AREA OF DISSIPATING SHOWERS BY CHO. A SMALL COMPLEX OF TSTMS IS ALSO OBSERVED OVR SCNTRL PA AND A BOWING MCS EXTENDS FROM NEAR TOLEDO OH TO NEAR INDY. TODAY...GFS/RUC40 SHOWS 700MB TEMPS WARMING TO +10C THIS AFTERNOON. THIS SHOULD PUT A BIG LID ON THINGS TODAY. WILL GO ONLY WITH ISOLD 20 POP FOR ENTIRE CWA IN CASE ANYTHING MANAGES TO FIRE OVR THE HIR TERRAIN OR NEAR SEA BREEZE BDRIES. A BIT WORRIED ABT CONVECTION OVR THE OH VALLEY THIS MORNING AS STEERING FLOW IS OUT OF THE WNW AND COULD BRING SOME OF THAT INTO OUR NRN MOST ZONES BUT THINK THE WARM AIR ALOFT AND DOWNSLOPING WINDS AT THE SFC WILL WIN TODAY AND KEEP CONVECTION AT MINIMUN. NEXT CONCERN TODAY IS THE HEAT. H8 TEMPS ABT A DEGREE WARMER THAN YESTERDAY AND WITH LESS CU FIELD TODAY HIGHS SHOULD A BE LITTLE WARMER. GOING WITH THE COOLER MET/FWC NUMBERS AS MAV HAS BEEN TO HOT ALL SUMMER LONG. HEAT INDEX TOOL GIVES A HI OF 100 FOR DCA AND BALT. WILL ISSUE A HEAT ADVISORY FOR THE DC/BALT CITIES ONLY. TONIGHT...ANY CONVECTION WILL DISSIPATE QUICKLY AFTER SUNSET. WILL KEEP A 30 POP FOR THE FAR NWRN COUNTIES AS MODELS SUGGEST MCS THAT DEVELOPS OVR THE OH VALLEY TODAY COULD REACH THOSE CUNTIES BY SUNRISE TOMORROW. ROSA .LONG TERM...WED-MON STILL LOOKS GOOD FOR FOR TSTMS A GOOD PART OF THIS WEEK...WITH A GOOD WEEKEND. THE CD FNT STALLS OUT JUST N OF THE CWA KEEPING US IN THE WARM MOST SIDE OF THE BNDRY WED-FRI...AND WL HV CHC 30-50 POPS TSTMS EACH DAY. IN ADDITION A SHORT/WV IS PROGGED COMES THRU WEDNESDAY. THEN ANOTHER SHORT/WV FOR FRI WI A LOW ON THE BDNRY HELPING IT TO FINALLY MOVE THROUGH AND OFF THE CST BY THE WEEKEND. HIGH PRES BUILDING IN FOR THE WKND WITH A BIT COOLER AND DRIER WX. NEXT CHC FOR PCPN LOOK TO BE POSSIBLE FROM SUNDAY NIGHT AND MONDAY BUT WL LV DRY FOR NOW. ND .LWX... DC...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE DCZ001. MD...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE MDZ011. VA...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE VAZ054. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-092200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 AM EDT TUE JUL 8 2003 .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. THE GREATEST THREAT FROM THE SEVERE STORMS WILL BE DAMAGING WINDS. THERE IS ALSO A HEAT ADVISORY IN EFFECT TODAY FOR THE CITIES OF WASHINGTON AND BALTIMORE. HEAT INDEXES ARE EXPECTED TO RISE TO AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ND
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081515- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 523 AM EDT TUE JUL 8 2003 THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE STRONGER STORMS COULD BRIEFLY REACH SEVERE LEVELS...RESULTING IN ISOLATED BURSTS OF DAMAGING WINDS. UNLESS THESE THUNDERSTORMS BECOME ORGANIZED...SPOTTER ACTIVATION IS NOT ANTICIPATED... ROSA
The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
3 flash flood. Local standard time, as filed.
Street flooding was reported.
Street and culvert flooding was reported.
Route 220 North was flooded north of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369172, 5369173, 5368650.